Type 2 Heparin-induced Thrombocytopenia
What is heparin-induced thrombocytopenia?
Type 2 Heparin-induced Thrombocytopenia Care Guide
Heparin-induced thrombocytopenia is a condition where there are too few platelets in the blood after receiving heparin. Heparin is a medicine that is usually used to prevent or treat a thrombosis (blood clot) or blood clotting disorder. Platelets are blood cells that help stop bleeding by sticking together to form a clot. Heparin-induced thrombocytopenia, also called HIT, may be mild (Type 1) or severe (Type 2). Type 1 HIT does not produce signs and symptoms, and is not due to a problem with the immune system. Type 2 HIT is due to an immune system problem, is often life-threatening, and needs immediate treatment. In Type 2 HIT, clots may form in blood vessels and cause serious problems in the heart, limbs, brain, and lungs. Usually in HIT, the platelet count (number of platelets) decreases 5 to 10 days after heparin was given. With rapid-onset HIT, the platelet count decreases within minutes to hours after receiving heparin. With delayed-onset HIT, a decrease in the platelet count may happen up to 100 days after heparin was given. Diagnosing and treating HIT as soon as possible may relieve symptoms and prevent serious, life-threatening complications.
What causes heparin-induced thrombocytopenia?
It is thought that problems in the body's immune system may cause Type 2 HIT. The immune system is the part of the body that fights infection. Normally, the immune system makes antibodies (substances) that destroy foreign substances and germs, such as viruses and bacteria. With Type 2 HIT, antibodies stick to a heparin and platelet complex and cause more blood clots to form. A heparin and platelet complex is where heparin hooks onto a platelet. The following may put you at a higher risk of getting HIT:
- Having an intravenous line (IV) or a central line that is flushed with heparin, or a heparin-coated central line.
- Receiving bovine heparin (from a cow) rather than porcine heparin (from a pig).
- Receiving unfractionated heparin, or receiving low-molecular-weight heparin after receiving unfractionated heparin.
- Recent blood vessel procedures.
- Recent surgery, including heart surgery and bone surgery, such as a hip replacement.
What are the signs and symptoms of heparin-induced thrombocytopenia?
You may have any of the following:
- Body weakness, numbness, or problems moving the arms or legs.
- Flushing, black, reddish, or bluish discoloration of the skin, or rash or skin sores in the area where a heparin shot was given.
- Chest pain or tightness, or fast or troubled breathing.
- Fast heartbeat or high blood pressure.
- Fever, chills, sweating, headache, nausea (upset stomach), coughing up blood, or vomiting (throwing up).
- Pain, tenderness, redness, or swelling of the arms or legs.
- Slurred speech, increased sleepiness, or problems seeing, talking, thinking, or remembering.
How is heparin-induced thrombocytopenia diagnosed?
Type 2 HIT is diagnosed based on the symptoms you present. Your caregiver will take a detailed health history from you. This includes any recent infections, surgeries, or diseases, such as heart or bone marrow diseases, you may have had. He may ask you if you have ever been given heparin, how long you took it, and when you last took it. You may also need any of the following tests:
- Platelet count: This blood test will tell your caregiver how many platelets are in your blood. The blood may be taken from a vein in your hand, arm, or bend in your elbow. You may need to have blood drawn more than once.
- Immunoassay test: This blood test checks for antibodies to heparin. The presence of these antibodies will help your caregiver diagnose HIT.
How is heparin-induced thrombocytopenia treated?
The aim of treatment is to relieve symptoms and decrease the risk of thrombosis. Heparin medicine will need to be stopped. Your caregiver may want to watch for changes in the number of your platelets before starting any treatment. You may have any of the following:
- Anticoagulant medicines: These medicines are also called blood thinners. Anticoagulants also decrease the effect of thrombin, which is an enzyme that causes blood to clot.
- Antiplatelet medicines: These medicines work by decreasing the function of platelets, and may be given together with anticoagulants.
- Surgery: Surgery to remove clots in a blood vessel may be done, in addition to giving medicines. This surgery is called a thromboembolectomy. Ask your caregiver for more information about surgery as a treatment for heparin-induced thrombocytopenia.
Where can I find support and more information?
Having heparin-induced thrombocytopenia may be a life-changing disease for you and your family. Accepting that you have Type 2 HIT may be hard. You and those close to you may feel angry, sad, or frightened. These feelings are normal. Talk to your caregivers, family, or friends about your feelings. You may also want to join a support group for people who have Type 2 HIT. Contact the following for more information:
- National Heart, Lung and Blood Institute
Health Information Center
P.O. Box 30105
Bethesda , MD 20824-0105
Phone: 1- 301 - 592-8573
Web Address: http://www.nhlbi.nih.gov/health/infoctr/index.htm
- American Academy of Family Physicians
11400 Tomahawk Creek Parkway
Leawood , KS 66211-2680
Phone: 1- 913 - 906-6000
Phone: 1- 800 - 274-2237
Web Address: http://www.aafp.org
You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment.
© 2013 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of the Blausen Databases or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.